Alert archive / North Dakota / River Flood Warnings in 2023
River Flood Warning 22, NWS Grand Forks, ND
NWS Grand Forks, ND issued this river flood warning at Apr 15, 2023, 10:43 AM CDT for Cass County, Richland County, North Dakota. It took effect at Apr 20, 2023, 10:25 AM CDT. It was in force for 16 days.
The area
The counties it named.
The facts
- Issued
- Apr 15, 2023, 10:43 AM CDT (15:43 UTC)
- In effect from
- Apr 20, 2023, 10:25 AM CDT
- Expired
- May 6, 2023, 10:43 AM CDT
- In force
- 16 days
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Cass County, ND, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 105 km from the middle of the area, began a volume at 15:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Sheyenne River near Kindred (KNDN8).
- Action stage
- 14 ft
- Minor stage
- 16 ft
- Moderate stage
- 19 ft
- Major stage
- 20.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05059000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Apr 15, 9:34 AM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, Apr 15, 9:34 AM CDT, 1 hour 9 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 934 AM CDT Sat Apr 15 2023 .UPDATE... Issued at 934 AM CDT Sat Apr 15 2023 Impact concerns for today will be minimal. Radar imagery indicating an area of showers across central/northern Minnesota, just east of our forecast area. These showers are associated with a weak upper wave (seen best in model 850mb height fields) inducing mid-level Fgen. West of this stronger forcing, a few weak radar returns with patchy drizzle being reported, but with road temperatures above freezing no impacts. Main message for today continues to be a cold and blustery. UPDATE Issued at 635 AM CDT Sat Apr 15 2023 Forecast is currently playing out nicely, with no changes made in this update. Some light rain showers moving north out of central MN will brush the eastern CWA this morning. Temperatures/wet bulb temperatures are expected to remain just above freezing in the mid 30s, negating any potential for freezing liquid. && .SHORT TERM...(Today through Sunday) Issued at 333 AM CDT Sat Apr 15 2023 Upper troughing aloft still influences our region this today through Sunday. Water vapor imagery early this morning indicates an obvious PV anomaly working its way out of the Four Corners region into the Central Plains, with some convection upstream within the Central Plains and Upper Midwest. As this PV anomaly noses east-northeast, this is expected to consolidate and deepen surface low pressure along a stationary boundary into the Midwest and Great Lakes region by Sunday. This will continue northerly flow at the surface feeding cooler air into our area. As mid level circulation becomes better developed within the Upper Miss Valley tonight into Sunday morning, moisture and precipitation wrapping around the circulation may reach far enough westward to bring precip to portions of our CWA within WC and NC MN, likely in the form of snow. Confidence isn't very high in whether this happens, but the chance is still enough to include within the forecast. Light accumulations remain possible, with the chance for 2 or more inches of snow around 30%, but the chance for 4 or more inches less than 10%. While a light coating of snow remains possible from eastern Otter Tail County toward Lake of the Woods by Sunday morning, it will likely mainly confined to grassy surfaces. Otherwise, fog within WC and NW MN early this morning is likely a result of low stratus running into higher elevations of lakes country Minnesota. Clouds and cool temperatures ranging within the 20s and 40s are expected to linger today and Sunday, with a bit more sunshine Sunday. The expanding and strengthening wind field of the surface low will also increase north winds over the area, especially within the Red River Valley on Sunday where gusts could exceed 30 mph. .LONG TERM...(Sunday night through Friday) Issued at 333 AM CDT Sat Apr 15 2023 Brief ridging will provide a quiet start to the work week. However, things turn heading into mid-week, with M climate percentiles showing a signal for a more wet pattern. 75% of clusters have a trough of varying degrees of strength impacting the northern plains Wednesday into Thursday. With this system, there will be precipitation in our forecast, as well as breezy winds on Wednesday. 24 hour QPF Wednesday in Thursday morning looks to be in the 0.25 to 0.4 inch range, with less than a 30% chance of exceeding half an inch of QPF in 24 hours right now. There is some signal, particularly from the ECMWF and Canadian members of the ensemble, of some robust precipitation chances Thursday into Friday morning, with some portions of west central MN getting over half an inch. However, the GEFS has been trending a bit more dry with probabilities of over half an inch only around 25 percent. Precipitation looks likely, but still quite a bit of uncertainty for amounts. There is also some uncertainty as to precipitation type. There are suggestions in guidance for a period of rain through Wednesday (with higher chances of remaining a wintry mix in the Devils Lake Basin where temperatures are cooler), then transitioning as the cold front moves through early Thursday morning to snow and wintry mix for the remainder of the event. This is highly uncertain, and snow amounts currently are below an inch in accumulation. As we move closer to the event, things likely will change and we can get some clarity on the situation. Temperatures will moderate in the 30s, 40s and even lower 50s for highs through mid-week. with lows in the teens to 30s. Some cool down again expected after the trough moves through for the end of the period. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 635 AM CDT Sat Apr 15 2023 Lowered ceilings ranging from LIFR and IFR within Minnesota to MVFR in North Dakota will continue today, tonight, and into Sunday morning as low level moisture continues to feed into a cool air mass over area. Winds remain out of the north-northwest throughout the TAF period, ranging between 15-20 kt gusting to near 30 kt within the Red River Valley at sites like KGFK and KFAR. && .HYDROLOGY... Issued at 333 AM CDT Sat Apr 15 2023 Snowmelt continues across the Red River basin, with meltwater slower to reach the river system in spots. Overall, river responses will become more widespread in the coming days, even with temperatures trending toward normal to below normal through early next week as snowpack temperatures are nearing freezing across much of the basin. The rate of rise and ultimate crest remains uncertain due to forecast temperatures, ongoing snowmelt runoff, and additional precipitation chances expected toward the middle of next week. Overland flooding has begun across much of the area, with reports coming in across the southeastern ND portion of the valley in addition to previous reports in MN. Therefore additional areal flood warnings issued today to account for an increase in overland flooding across the southern end of the basin, with reports in today across the far northern end of the valley as well. Satellite imagery continues to indicate a driver to overland flooding appears to be the waters inability to move into the rivers, tributaries, and ditches due to lingering snowpack and ice downstream/relief of overland water especially in southern portions of the basin. River forecasts were updated today with additional updates to the South Branch Buffalo River at Sabin MN and Wild Rice River at Twin Valley MN due to observed river levels exceeding previous forecast traces, and likely expected to crest above previous crest height forecasts. The ice jams noted on high resolution satellite imagery previously from Sentinel-2 on April 12 revealed ice jamming at upstream locations along both rivers and tributaries, as well as ice/snow damming just ahead of overland water nearing these rivers/tributaries. Anticipate river/channel ice and overland water issues to complicate river forecasts mainly within the tributaries at least through the next few days, and probably into next week. This lowers confidence in current and future river forecasts some. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...TG SHORT TERM...CJ LONG TERM...AK/JR AVIATION...CJ HYDROLOGY...MJB/JR
Hazardous weather outlook, Apr 15, 6:55 AM CDT, 3 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 655 AM CDT Sat Apr 15 2023 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-161200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 655 AM CDT Sat Apr 15 2023 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. Spring snow melt river flooding continues along the Red River and its tributaries, along with areas of overland flooding. Refer to the latest flood warnings and statements for detailed information on specific locations. .DAYS TWO THROUGH SEVEN...Sunday through Friday Spring snow melt river flooding will continue along the Red River and its tributaries, along with areas of overland flooding. Refer to the latest flood warnings and statements for detailed information on specific locations. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 9:46 PM CDT | River Flood Warning | FGF | Marshall | 63 hr |
| Apr 14, 9:46 PM CDT | River Flood Warning | FGF | Marshall | 7 days |
| Apr 15, 10:43 AM CDT | River Flood Warning | FGF | Polk | 24 days |
| Apr 15, 10:43 AM CDT | River Flood Warning | FGF | Norman | 21 days |
| Apr 15, 10:43 AM CDT | River Flood Warning | FGF | Marshall, Polk | 29 days |
| Apr 15, 10:43 AM CDT | River Flood Warning | FGF | Pembina | 43 hr |
| Apr 15, 10:43 AM CDT | River Flood Warning | FGF | Cass | 12 days |
| Apr 15, 10:43 AM CDT | River Flood Warning | FGF | Cass, Ransom | 21 days |
Nearby
River Flood Warnings in North Dakota, 2023Every river flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.